|viramune to sustiva
Jul 24, 2004
My initial numbers were vl-over 100,000 and t cell 300. I have been on Viread, Epivir, and Viramune for about 1 year. There have been no side effects. I take them with breakfast daily and have had excellent adherance. Since starting meds, my t cells have varied from 425 to 625 and currently about 525. The problem is my viral load. It dropped significantly from 100,000 to 2,500 then approx. 500, 250, 125 (the lowest)in December. Then I moved across the country (meaning added stress/changes). Since moving, the v-load went to 270, 450, 575, and most recent, 1000. My doctor did resistance testing and said I have no resistance but that there is 1 mutation for the Epivir. He didnt indicate concern about the mutation or suggest getting rid of the Epivir. He indicated that if I get up to 3,000-5,000 v-load range, then we might switch the Viramune to Sustiva (and keep the Epivir and Viread). He says the Viramune may not be "strong enough" and that Sustiva works "in a different way" than Viramune. He also said I may consider adding a 4th drug (didnt discuss which) to the current regimen. I noticed from your articles that Sustiva, Viread and Emtriva is effective also. Maybe I should consider this combo but have never heard of Emtriva.Would it hurt to eat breakfast with Sustiva? (1 of the meds says to take with food). Which combo has been more successful in trials, Sustiva/Epivir/Viread or Emtriva/Epivir/Viread. Second question: I am a moderate drinker. (Almost daily couple beers. On and on weekends at least 7-9 beers each day at the most. My drinking habits have not changed since starting meds but I wonder if somehow this is why I did not get <50 copys instead of (now) going the other direction. Has alcohol been linked to drug regimen failure? (I know I should reduce the quantity but dont plan to quit). Your forums is exactly what I've been looking for! Thanks, Bill
Response from Dr. Sherer
The main difference between Sustiva (EFV) and Viramune (NVP) is the greater liver and skin toxicity with NVP, and the CNS toxicity with EFV. As you have done well with NVP well past the period when most adverse effects occur, the difference is quite small.
A single viral load elevation from 50 -1,000 may simply be a blip. If there was return to normal levels after each of the numbers you offer, I might be less concerned. If you have provided consecutive gradual increases in your viral load, now to 1,000, I would be concerned that this is more than a 'blip', and that this might be early resistance. The evidence of 3TC resistance also supports this possibility.
In that event, you and your doctor can talk about several possible options. One would be to repeat the viral load and genotype, and act on the information you receive. I would also favor his suggestion of 'intensifying' the regimen with an additional NRTI, such as abacavir (ABC), given the partial weakness of the regimen in the presence of 3TC resistance. A third option would be to change to a PI or boosted PI; this option would also be my preference if the viral load trend continued, and if there were further evidence of resistance to either Viread or Sustiva.
I am less convinced than your physician that a switch from NVP to EFV would be useful, given your good performance on NVP.
As to your other questions: There is no harm in taking your current regimen with food, nor would there be with EFV. FTC (Emtriva) is quite similar to 3TC in terms of potency and side effects; the main difference is a longer half life, allowing once daily dosing, and less overall clinical experience than 3TC.
Drinking is a threat to ART primarily because of its effects on the liver (ie the possibility of alcoholic hepatitis and liver disease) and because it increases the chance of poor adherence. Many people with HIV drink socially and manage to accomplish excellent adherence to their medications. You and your doctor should decide together how to approach your current drinking habits. And you should ask if you have any evidence of liver disease associated with your drinking.
Drug side effects
- Touching Urine Risks
- Ear Infection Sign Of HIV Infection
- Is Dizziness An Acute Symptom Of AIDS?
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Can You Get Genital Warts From Masturbating With A Wart On Your Hand?
- Can You Get Genital Warts On The Labia Minor?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.